A graphical analysis of some basic results in social choice
AbstractWe use a simple graphical approach to represent Social Welfare Functions that satisfy Independence of Irrelevant Alternatives and Anonymity. This approach allows us to provide simple and illustrative proofs of May's Theorem, of variants of classic impossibility results, and of a recent result on the robustness of Majority Rule due to Maskin (1995). In each case, geometry provides new insights on the working and interplay of the axioms, and suggests new results including a new characterization of the entire class of Majority Rule SWFs, a strengthening of May's Theorem, and a new version of Maskin's Theorem.
Download InfoTo our knowledge, this item is not available for download. To find whether it is available, there are three options:
1. Check below under "Related research" whether another version of this item is available online.
2. Check on the provider's web page whether it is in fact available.
3. Perform a search for a similarly titled item that would be available.
Bibliographic InfoPaper provided by ULB -- Universite Libre de Bruxelles in its series ULB Institutional Repository with number 2013/9007.
Date of creation: 2002
Date of revision:
Publication status: Published in: Social Choice and Welfare (2002) v.19 nÂ° 3,p.587-611
Other versions of this item:
- Estelle Cantillon & Antonio Rangel, 2002. "A graphical analysis of some basic results in social choice," Social Choice and Welfare, Springer, vol. 19(3), pages 587-611.
- Estelle Cantillon, 2001. "A Graphical Analysis of Some Basic Results in Social Choice," NBER Technical Working Papers 0268, National Bureau of Economic Research, Inc.
- Estelle Cantillon & Antonio Rangel, 2000. "A Graphical Analysis of Some Basic Results in Social Choice," Cowles Foundation Discussion Papers 1285, Cowles Foundation for Research in Economics, Yale University.
- D71 - Microeconomics - - Analysis of Collective Decision-Making - - - Social Choice; Clubs; Committees; Associations
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Blackorby, C. & Donaldson, D. & Weymark, J.A., 1990.
"A Welfarist Proof Of Arrow'S Theorem,"
90a12, Universite Aix-Marseille III.
- Saari, Donald G., 1991. "Calculus and extensions of Arrow's theorem," Journal of Mathematical Economics, Elsevier, vol. 20(3), pages 271-306.
- Yves Balasko & Hervé Crès, 1995.
"The Probability of Condorcet Cycles and Super Majority Rules,"
Research Papers by the Department of Economics, University of Geneva
95.01, Département des Sciences Économiques, Université de Genève.
- Balasko, Yves & Cres, Herve, 1997. "The Probability of Condorcet Cycles and Super Majority Rules," Journal of Economic Theory, Elsevier, vol. 75(2), pages 237-270, August.
- Wilson, Robert, 1972. "Social choice theory without the Pareto Principle," Journal of Economic Theory, Elsevier, vol. 5(3), pages 478-486, December.
- Partha Dasgupta & Eric Maskin, 2008. "On The Robustness of Majority Rule," Journal of the European Economic Association, MIT Press, vol. 6(5), pages 949-973, 09.
- Martinet, Vincent, 2011. "A characterization of sustainability with indicators," Journal of Environmental Economics and Management, Elsevier, vol. 61(2), pages 183-197, March.
- Núñez Matias & Valleta Giacomo, 2012. "The informational simplicity of scoring rules," Research Memoranda 011, Maastricht : METEOR, Maastricht Research School of Economics of Technology and Organization.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Benoit Pauwels).
If references are entirely missing, you can add them using this form.